What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 25, 12:53 PM CST, 3 hours 17 minutes earlier. Its key messages:
- Issued at 1249 PM CDT Sun Aug 25 2024
- Today will be the last very hot day with widespread 100 - 105 degree heat for a while as temperatures trend down to below normal by the end of the week.
- Isolated to scattered storms are expected today, a few of which could produce wind gust up to 60 mph, brief heavy rain, and lightning.
- Rain/storm chance will be on the increase by late in the week into next weekend. Localized flooding will be the primary concern.
Area forecast discussion, Aug 25, 12:53 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
153 PM CDT Sun Aug 25 2024
...New KEY MESSAGES, SHORT TERM, LONG TERM...
.KEY MESSAGES...
Issued at 1249 PM CDT Sun Aug 25 2024
- Today will be the last very hot day with widespread 100 - 105
degree heat for a while as temperatures trend down to below
normal by the end of the week.
- Isolated to scattered storms are expected today, a few of which
could produce wind gust up to 60 mph, brief heavy rain, and
lightning.
- Rain/storm chance will be on the increase by late in the week
into next weekend. Localized flooding will be the primary
concern.
&&
.SHORT TERM...
(This evening through Monday night)
Issued at 1249 PM CDT Sun Aug 25 2024
The latest upper level analysis reveals anticyclone now centered
over east-central portions of OK and KS as a closed low moves
over NV with fairly robust trough extending north over the Great
Basin. While the stronger southwest flow aloft remains slightly
west of the Texas and Oklahoma Panhandles, heights will continue
to slowly fall as the upper high continues to shift east through
tomorrow. This trend will also result in slightly cooler
temperatures aloft and temperatures at the surface will slowly
trend down as well. Today looks to be the last with widespread
triple digit heat, with mid to upper 90s expected tomorrow.
We are not expecting to issuing heat advisories for a while after
today.
There is a low to medium chance (20-40%) for storms this
afternoon into this evening as convergence increases along a
strengthening surface trough stretched from near Glenrio to
Pampa. Winds have started backing to the southeast south of this
trough, but remain southwest along and north of the trough. Areas
near this trough are where storm coverage may be more scattered
during the afternoon, but this will shift to the northwest zones
in the evening where the low level jet is stronger. MLCAPE values
of 1000-1500 J/kg along with DCAPE values of 1500-1800 J/kg
(inverted-v soundings) are already noted on the latest SPC
mesoanalysis near and north of the boundary. Weak winds aloft
should keep shear on the low side, but the stronger updrafts could
produce microbursts and localized winds near 60mph. Some brief
heavy rain is also possible (12z KAMA sounding indicated near 90th
percentile PWAT). Tomorrow should see almost a repeat, with
perhaps slightly more coverage due to slightly better low level
moisture and possibly a few outflow boundaries in play.
Ward
&&
.LONG TERM...
(Tuesday through next Saturday)
Issued at 1249 PM CDT Sun Aug 25 2024
Mid-level height falls will continue through the week as the upper
high that has dominated our area for the last 10 days will
continue shifting east as the NV upper trough shifts northeast and
crosses the Dakotas. A Pac-NW trough follows behind the first,
helping to keep the upper high suppressed through late-week.
Meanwhile, a cold core low will move this direction from the Gulf
of Mexico and another area of broad/weak cyclonic flow will
develop over the desert southwest. These features eventually
result in much above normal moisture for the area starting around
Thursday and extending through the weekend. This should result in
additional cloudiness helping to further reduce temperatures and
increase rain chances. Temperatures are expected to fall below
normal by Friday. There is good agreement in all of the major
ensemble groups showing potential for multiple rounds of showers
and storms starting Thursday. PWATs may approach daily max values
during this time frame with soundings looking very tropical (long
skinny CAPE and sluggish mid-level lapse rates). Does this mean
everyone can expect beneficial rainfall? Not exactly. When, where,
and exactly how much rain will depend on where the best lift
exists and what happens with a potential cold front which models
do not agree. This is why total QPF for AMA ranges from a few
tenths of an inch to a few inches within the ensemble suite. So
while there is a decent chance of getting some rain (>80% for
0.10" through next weekend), the chance for meaningful precip is
still pretty low (<30% for an inch or more through next weekend).
In any case, areas that do get heavier rainfall could see some
flooding issues, and there may be just enough shear for a severe
storm or two.
Ward
&&
.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Sun Aug 25 2024
VFR conditions are expected for most of the forecast. However,
there is a 20 to 30 percent chance of showers and thunderstorms
this afternoon into this evening. This activity should be isolated
to scattered (hence the low probability for impacts). However, if
a storm does impact a TAF site, gusty outflow winds, brief heavy
rain, and lightning would be the primary concern. Storms could
form as early as 20z and may persist through sunset. Some
lingering activity overnight is most favored for the northwest
(KDHT) where the low level jet may help with persistence.
Otherwise, expect southwest winds to become more southeasterly,
becoming light and variable tomorrow morning.
Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 69 95 67 94 / 20 20 10 10
Beaver OK 69 98 68 95 / 20 10 10 0
Boise City OK 64 93 62 89 / 30 20 20 20
Borger TX 70 100 69 98 / 20 20 20 0
Boys Ranch TX 67 96 66 94 / 30 30 30 10
Canyon TX 67 94 65 93 / 20 20 10 10
Clarendon TX 69 96 67 95 / 10 10 0 0
Dalhart TX 63 92 62 90 / 40 30 30 10
Guymon OK 66 96 64 93 / 30 10 20 10
Hereford TX 67 95 65 94 / 20 30 20 10
Lipscomb TX 71 99 69 97 / 20 10 20 0
Pampa TX 69 96 66 94 / 20 20 20 0
Shamrock TX 70 98 68 96 / 10 0 0 0
Wellington TX 71 100 68 98 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ317.
OK...None.
&&
SHORT TERM...07
LONG TERM....07
AVIATION...07
Hazardous weather outlook, Aug 25, 12:55 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
155 PM CDT Sun Aug 25 2024
OKZ001>003-TXZ001>020-317-260700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
155 PM CDT Sun Aug 25 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Isolated thunderstorms are expected to develop late this
afternoon and persist into the evening across much of the Oklahoma
and Texas Panhandles. A few storms may become severe, with
damaging winds to around 60 mph the primary hazard.
A Heat Advisory is in effect for the Palo Duro Canyon State Park
from Noon today until 8 PM CDT this evening as high temperatures
up to 106 degrees are anticipated.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible over the western half of the
Oklahoma and Texas Panhandles mainly during the afternoon and
evening hours of Monday and Tuesday, and then across all of the
area Thursday afternoon through Saturday. Localized flooding is
possible. The chance for severe storms is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 25, 2:47 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
347 PM CDT Sun Aug 25 2024
OKZ003-TXZ005-252115-
Beaver OK-Lipscomb TX-
347 PM CDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES THROUGH 415 PM CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Follett, or 18 miles north of Lipscomb, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Follett, Darrouzett, and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3637 10010 3641 10033 3663 10031 3663 10000
3652 10000
TIME...MOT...LOC 2046Z 199DEG 7KT 3648 10017
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MuschaSpecial weather statement, Aug 25, 3:17 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
417 PM CDT Sun Aug 25 2024
OKZ003-TXZ005-252145-
Beaver OK-Lipscomb TX-
417 PM CDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES THROUGH 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Follett, or 13 miles north of Lipscomb, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Follett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3630 10031 3654 10032 3656 10000 3630 10000
TIME...MOT...LOC 2117Z 220DEG 8KT 3642 10019
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MuschaSpecial weather statement, Aug 25, 3:41 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
441 PM CDT Sun Aug 25 2024
TXZ012-013-017-018-252215-
Potter TX-Randall TX-Carson TX-Armstrong TX-
441 PM CDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER
COUNTIES THROUGH 515 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Amarillo, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Amarillo, Washburn, and Pantex.
This includes the following highways...
Interstate 27 between mile markers 121 and 123.
Interstate 40 between mile markers 68 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3513 10151 3510 10184 3537 10199 3543 10157
TIME...MOT...LOC 2141Z 166DEG 18KT 3525 10173
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MuschaSpecial weather statement, Aug 25, 3:46 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
446 PM CDT Sun Aug 25 2024
OKZ003-TXZ004-005-252230-
Beaver OK-Ochiltree TX-Lipscomb TX-
446 PM CDT Sun Aug 25 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BEAVER...LIPSCOMB AND
EASTERN OCHILTREE COUNTIES THROUGH 530 PM CDT...
At 445 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boyd to 6 miles west of Darrouzett to 9
miles northeast of Follett. Movement was north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Perryton, Lipscomb, Booker, Follett, Darrouzett, Wolf Creek Park,
Elmwood, Bryans Corner, Boyd, Slapout, and Balko.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3611 10044 3618 10090 3685 10090 3680 10050
3678 10000 3618 10000
TIME...MOT...LOC 2145Z 167DEG 10KT 3671 10078 3647 10043 3652 10001
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MuschaSpecial weather statement, Aug 25, 3:57 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
457 PM CDT Sun Aug 25 2024
TXZ007-008-252230-
Hutchinson TX-Moore TX-
457 PM CDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HUTCHINSON AND
NORTHEASTERN MOORE COUNTIES THROUGH 530 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Pringle, or 15 miles north of Borger, moving north at
10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stinnett and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3577 10133 3576 10159 3605 10168 3606 10148
3605 10134
TIME...MOT...LOC 2157Z 165DEG 8KT 3588 10149
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Muscha